Kansas, 2001

Flooding in Kansas, May 3 to 8, 2001

May 3 to 8, 2001 · NWS EAX · 3 events in 3 counties and zones

Heavy rains produced minor flooding on Turkey Creek in Kansas City Kansas on May 3rd. The periodic heavy rains early in May, caused both Atchison and Leavenworth on the Missouri River to experience minor flooding.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rains produced minor flooding on Turkey Creek in Kansas City Kansas on May 3rd. The periodic heavy rains early in May, caused both Atchison and Leavenworth on the Missouri River to experience minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 3, 2:39 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, May 3, 2:39 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 AM CDT THU MAY 03 2001

MAIN FCST PROBLEMS REVOLVE AROUND MOVEMENT OF FRONT AND POSITION AND
TIMING OF SHRTWVS ROTATING AROUND UPR LO IN GREAT BASIN. FNT NRLY
STNRY ALONG A STJ TO NR PRINCETON. MODELS SIMILIAR IN MAINTAINING
FNT ACR NWRN MO WITH ETA A LTL MORE VIGOUROUS IN RETREATING FNT INTO
XTRM SERN NEB. FNT MAY NUDGE NORTH INTO XTRM NWRN MO TNGT...BEFORE
GETTING A NUDGE SOUTH TO NR I-70 ON FRIDAY AS WRN GREAT LAKES SFC
RDG BUILD IN WAKE OF UPR TROF DIGGING INTO NERN US.

CURRENT RADAR MOSAIC INDICATES EXTENSIVE RW/TRW IN VICINITY OF H8
FNT FM CNTRL KS NE TO NERN KS...SE NEB. AVN APPEARS TO HAVE BEST
HANDLE ON AREA OF PRECIP WITH AREA OF RW/TRW TO CLIP XTRM NWRN
ZONES. CONSIDERED ISSUING FFA FOR EXTREME NWRN ZONES...BUT XPCT
BRUNT OF EXTENSIVE PRECIP TO REMAIN ALONG AND WEST OF H8 BOUNDARY
THROUGH FRIDAY.

HOWEVER...GRIDDED DATA SUGGEST THAT H7 CAP TO ERODE THROUGH TODAY
WITH SUBSTANTIAL H7 COOLING. AS A RESULT...LAPSE RATES BECOME MOIST
ADIABATIC WITH WK INSTABILITY ALONG AND AHEAD OF SFC FNT. DESPITE
ONLY WK MOIST CONVERGENCE NR FNT...A WK CAP WL ALLOW FOR SCATTERED
THUNDERSTORM DEVELOPMENT...ESP DURING AFTN AND EVE HOURS...NR FNT. SHRTWVS
ROTATING AROUND UPR LO IN DESERT SW WL BE DIFFICULT TO TIME...BUT
MOST OF QG FORCING REMAINS TO THE NORTH AND WEST OF CWA THROUGH FRI.

BY FRI NGT...AVN SUGGESTS UPR LO BEGINS TO GET A KICK EAST AS NEXT
UPR TROF DRIVES TOWARD NRN ROCKIES. TROPICAL MOIST PLUME CURRENTLY
WELL TO THE SW TO GET DRAWN NORTH INTO CWA FRI NGT AND SAT WITH
PRECIP WATER VALUES AROUND 1.5 INCHES. SHRTWVS ROTATING AROUND UPR
TROF WL PROVIDE BETTER CHC OF THUNDERSTORMS ACR CWA FRI NGT THROUGH
SUN.

GUID TEMPS...EXCEPT FOR THE MAV GUID...AGAIN TOO COLD FOR TODAY AND
LOOK A LITTLE COOL FRI.

.EAX...
KS...NONE.
MO...NONE.

DB

!

In the hours before

Special weather statement, May 3, 5:00 AM CST, 1 hour before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT THU MAY 3 2001

FORECAST: THUNDERSTORMS ARE EXPECTED NORTH OF A LINE FROM ATCHISON
KANSAS TO ST JOSEPH TO BETHANY... THROUGH TONIGHT. A FEW
THUNDERSTORMS ARE ALSO POSSIBLE SOUTH OF THIS LINE...MAINLY LATE
THIS AFTERNOON OR TONIGHT. DUE TO LIMITED INSTABILITY AND A
RELATIVELY WEAK ATMOSPHERIC WIND PROFILE...NO SEVERE THUNDERSTORMS
ARE EXPECTED. HOWEVER...A FEW STORMS MAY PRODUCE SMALL HAIL AND
GUSTY WINDS.

DISCUSSION: A STATIONARY FRONT WILL REMAINED DRAPED ACROSS FAR
NORTHWEST MISSOURI INTO FRIDAY. SCATTERED THUNDERSTORMS ARE EXPECTED
NEAR THE VICINITY OF THE FRONT WITH MUCH OF THE ACTIVITY CONFINED TO
EXTREME NORTHWEST MISSOURI.

OUTLOOK:  THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO THE
WEEKEND. ALTHOUGH NO SEVERE WEATHER IS EXPECTED ON FRIDAY...THE
THREAT OF SEVERE WEATHER...ALONG WITH THE POTENTIAL FOR HEAVY
RAINFALL...WILL INCREASE OVER THE WEEKEND.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Wyandotte

When
May 3, 6:00 AM CST to May 4, 6:00 AM CST
Where
Wyandotte forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Flood, Atchison

When
May 6, 6:00 AM CST to May 8, 12:00 PM CST
Where
Atchison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Flood, Leavenworth

When
May 6, 6:00 AM CST to May 8, 6:00 PM CST
Where
Leavenworth forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245816, 5245817, 5245818.